Long-acting ß-agonists are associated with a raised risk of cardiac arrhythmias in patients with COPD, with the risk most marked in the first two months of taking the inhaler, conclude two new studies.
The findings prompted Europe’s leading respiratory expert to suggest tiotropium may be a better option than salmeterol in patients with cardiac comorbidities and vascular risk factors.
The two new case control studies used a large Canadian patient database to compare use of short- and long-acting bronchodilators with risk of cardiac arrhythmias in patients with COPD and matched controls.
The larger of the two studies found new use of a LABA was associated with a 47% increased risk of arrhythmia, compared with controls. New use was defined as a gap of 60 days or less between starting the bronchodilator and suffering from the arrhythmia event.
The study analysed data on 76,661 patients with COPD aged 67 years or more. Some 5,307 cases of arrhythmia were reported, including 621 deaths, over an average follow-up period of 6.7 years.
The smaller study, on a database of 6,018 patients with COPD aged 55 or over, found new use of a LABA was associated with a statistically significant 4.5-fold increased risk of arrhythmia compared with controls – although the data was based on just four cases.
The findings on other bronchodilators were more equivocal. The larger study reported a 27% increased risk with new use of a short-acting ß-agonist compared with controls, but the smaller study found no significant increase. For a new user of ipratropium, the larger study found a slightly – but not statistically significant – raised risk compared with controls, while the smaller study reported a 2.4-fold increased risk.
Study leader Professor Samy Suissa, director of pharmacoepidemiology at McGill University in Canada, said although the association might be explained by worsening COPD or heart failure, patients should still be made aware of the risk: ‘The clinical implication is that patients should be warned about and monitored for the onset of arrhythmia when instituting any new bronchodilator therapy.’
In his accompanying editorial, Professor Rabe, president of the European Respiratory Society and professor of medicine at the University of Kiel, Germany, said the evidence base was evolving, but that it was important to consider comorbidities when selecting drugs for patients with COPD.
He added: ‘For cardiac comorbidities and vascular risks, the available evidence suggests that, first, anti-cholinergic drugs exhibit a favourable safety profile and, second, tiotropium appears preferable over ipratropium and salmeterol if you consider efficacy and safety together.’
But Dr John Ashcroft, a GP in Derbyshire and clinical lead for Erewash CCG, said he would want to see further trials confirming the findings before changing his practice, and added: ‘The research suggests there may be an increased risk of arrhythmia – and if it is a real effect, it’s more an issue around starting [the medication].’
Increase in rate of cardiac arrhythmia:
Short-acting beta agonists +27%
Ipratropium bromide +28%*
Source: CHEST 2012, 142: 305-311